Kansas, 2003

Hail in Kansas, July 9, 2003

July 9, 2003 · NWS DDC · 9 events in 1 county or zone

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 1:30 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT WED JUL 9 2003

DAYS 1-2...

THE MAIN FORECAST CHALLENGE THIS CYCLE WILL BE LOW POPS AND WHERE TO
PLACE THEM.

AT 18Z, THE SURFACE ANALYSIS SHOWED A COLD FRONT FROM NEAR A LOW
PRESSURE CENTER EAST OF KHLC, SOUTH TO AROUND KHYS THEN TO KDDC TO
KEHA, MOVING SOUTHEAST AT ABOUT 10 MPH. A WARM SURFACE TROUGH WAS
TRAILING FROM THIS FRONT FROM JUST SOUTH OF KGCK THROUGH KLBL AND
THEN SOUTHWEST THROUGH THE TEXAS PANHANDLE.

AS THIS BOUNDARY MOVES INTO A HIGHER MOISTURE-RICH FIELD OF DEW
POINTS IN THE UPPER 60S TO LOWER 70S AROUND SOUTH-CENTRAL KANSAS,
THINK THERE WILL BE A AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS TO
DEVELOP AFTER 00Z TONIGHT. AS THE FRONT MOVES CONTINUES TO PUSH
SOUTHEAST, THE CONVECTION CHANCES WILL DIMINISH AND MOVE EAST SHORTLY
AFTER DARK. THERE WILL BE MORE AND MORE DRY AIR PUSHING IN BEHIND
FRONT TONIGHT, AND LOWS COULD VARY QUITE A LOT FROM NW TO SE ACROSS
CWA TONIGHT. MUCH WILL DEPEND ON HOW SOON THE NORTH WINDS DIE DOWN.

AS THE DRIER, HIGH PRESSURE SETTLES IN FROM THE WEST ON THURSDAY,
SEE LIGHT WINDS AND ABUNDANT SUNSHINE OVER ALL OF CWA. HIGH TEMPS
SHOULD RISE FAST AFTER THE MORNING INVERSION, TOPPING OUT IN THE
LOW 90S NORTH AND THE MID 90S SOUTHEAST. THURSDAY NIGHT SHOULD SEE
THE HIGH CLOUDS START TO DRIFT OVER FROM THE ROCKIES, WINDS SHIFT
TO THE SOUTHEAST BY MORNING, AND LOWS NOT AS COOL AS TONIGHT,
RANGING FROM 61 AT GCK TO 65 AT P28.

FRIDAY SHOWS A WARM FRONT SURGING NORTHEAST THROUGH THE AREA, WITH
WINDS FOR MOST OF THE DAY BLOWING FROM THE SOUTHWEST. HIGHS SHOULD
WARM INTO THE UPPER 90S ALONG THE OKLAHOMA BORDER AND THE MID 90S
IN THE CENTRAL AND NORTH SECTIONS OF CWA. ALSO, CONTINUED PREVIOUS
FORECAST TREND OF LATE AFTERNOON SLIGHT CHANCES IN THE EAST AND
SOUTHEAST CWA. IF CONVECTIVE TEMPERATURES ARE REACHED, AND THEY
SHOULD BE, WIDELY SCATTERED TO SCATTERED STORMS WILL BE A
POSSIBILITY. HAVE WENT WITH 20 PERCENT POPS FROM 21Z AND LATER
FRIDAY IN THE DODGE CITY, HAYS AND P28 AREAS. WILL HAVE TO WAIT
AND SEE FOR NOW.

MODEL AVAILABILITY VARIED TODAY, AND WITH THE GOING FORECAST LOOKING
REASONABLE WITH RESPECT TO SURROUND WFO GRIDS, CHANGED VERY LITTLE.
THE ETA MODEL WAS USED FOR TIMING OF STARTING/ENDING PRECIPITATION
CHANCES.

DAYS 3-7...

VERY FEW CHANGES WERE MADE TO THE GOING EXTENDED PACKAGE. MOISTURE
WILL BE RETURNING FRIDAY NIGHT AND SATURDAY AND WITH NORTHWEST FLOW
ALOFT, THUNDERSTORMS ARE POSSIBLE THROUGH THIS PERIOD. THUS WE KEPT
20% POPS FOR LATE AFTERNOON THROUGH MIDNIGHT OF BOTH DAYS. THE UPPER
LEVEL FLOW WILL BECOME MORE ZONAL AND SHIFT NORTH INTO THE NORTHERN
PLAINS BY SUNDAY AND MONDAY. THEREFORE, WE KEPT SUNDAY-TUESDAY DRY
WITH ABOVE NORMAL TEMPS IN THE MID-UPPER 90S.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 60 93 63 95 / 00 00 00 20
GCK 56 93 61 95 / 00 00 00 00
EHA 59 93 62 97 / 00 00 00 00
LBL 60 94 62 96 / 00 00 00 00
HYS 55 92 64 94 / 00 00 00 20
P28 66 95 65 96 / 20 00 00 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/24
Hazardous weather outlook, Jul 9, 4:00 AM CST, 14 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD NOT BE REQUIRED.

06

The radar

The Vance AFB radar (KVNX), 91 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Barber

When
July 9, 6:20 PM CST
Where
Barber County, 8 mi S of Sun City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -98.917

Hail, Barber

When
July 9, 7:11 PM CST
Where
Barber County, 11 mi W of Hardtner
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -98.833

Hail, Barber

When
July 9, 7:15 PM CST
Where
Barber County, 4 mi SE of Sharon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -98.383

Hail, Barber

When
July 9, 7:20 PM CST
Where
Barber County, 6 mi SE of Aetna
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -98.883

Hail, Barber

When
July 9, 7:25 PM CST
Where
Barber County, 4 mi E of Sharon
Measured
4 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -98.367

This giant hail fell on the county line. Damage was not reported but certainly must of occurred.

Hail, Barber

When
July 9, 7:25 PM CST
Where
Barber County, 3 mi E of Sharon
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -98.383

Hail, Barber

When
July 9, 7:25 PM CST
Where
Barber County, 2 mi NE of Sharon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -98.400

Hail, Barber

When
July 9, 7:35 PM CST
Where
Barber County, 4 mi SE of Sharon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -98.383

Hail, Barber

When
July 9, 7:40 PM CST
Where
Barber County, 4 mi SE of Sharon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -98.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334210, 5334211, 5334212, 5334213, 5334214, 5334215, 5334216, 5334217, 5334218.